Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Optimization, relaxation and Young measures


Author: Pablo Pedregal
Journal: Bull. Amer. Math. Soc. 36 (1999), 27-58
MSC (1991): Primary 49J15, 49J45, 73C50, 73K20, 73V25
DOI: https://doi.org/10.1090/S0273-0979-99-00774-0
MathSciNet review: 1655480
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We review the use of Young measures in analyzing relaxed and generalized formulations for typical problems of optimization including variational principles, optimal control problems, models in materials science, optimal design problems and nonlocal optimization problems.


References [Enhancements On Off] (What's this?)

  • [1] Balder, E. J. 1984 A general approach to lower semicontinuity and lower closure in optimal control theory, SIAM J. Control and Opt., 22, 570-598. MR 85k:49018
  • [2] Balder, E. J. 1995 Lectures on Young Measures, Cahiers de Ceremade, 9512.
  • [3] Ball, J. M. 1977 Convexity conditions and existence theorems in nonlinear elasticity, Arch. Rat. Mech. Anal., 63, 337-403. MR 57:14788
  • [4] Ball, J. M. 1989 A version of the fundamental theorem for Young measures, PDE's and continuum models of phase transitions, Lecture Notes in Physics, 344,(Rascle, M., Serre, D., and Slemrod, M., eds.) Springer, 207-215. MR 91c:49021
  • [5] Ball, J. M. and James, R. D. 1987 Fine phase mixtures as minimizers of energy, Arch. Rat. Mech. Anal., 100, 13-52. MR 89c:80005
  • [6] Ball, J. M. and James, R. 1992 Proposed experimental tests of a theory of fine microstructure and the two well problem, Phil. Trans. R. Soc. London A, 338, 389-450.
  • [7] Barbu, V. 1994 Mathematical Methods in Optimization of Differential Systems, Kluwer Academic Publishers. MR 96k:49002
  • [8] Bonnetier, E. and Conca, C. 1993 Relaxation totale d'un problème d'optimisation de plaques, CRAS Paris, 317, 931-936. MR 94i:73068
  • [9] Bonnetier, E. and Conca, C. 1994 Approximation of Young measures by functions and application to a problem of optimal design for plates with variable thickness, Proc. Roy. Soc. Edin., A, 124, 399-422. MR 95h:73055
  • [10] Bonnetier, E. and Vogelius, M. 1987 Relaxation of a compliance functional for a plate optimization problem, Applications of Multiple Scaling in Mechanics, (P.G. Ciarlet and E. Senchez-Palencia, eds.), Masson, 31-53. MR 88m:73030
  • [11] Buttazzo, G. 1989 Semicontinuity, Relaxation and Integral Representations in the Calculus of Variations, Pitman Res. Notes Math. Ser., 207, Longman, Harlow. MR 91c:49002
  • [12] Buttazzo, G. and Dal Maso, G. 1982 $\Gamma $-convergence and optimal control problems, J. Optm. Theor. Appl., 38, 385-407. MR 85b:49041
  • [13] Buttazzo, G. and Dal Maso, G. 1990 Shape optimization for Dirichlet problems: relaxed solutions and optimality conditions, Bull. Amer. Math. Soc., 23, 531-535. MR 91c:49005
  • [14] Buttazzo, G. and Dal Maso, G. 1991 Shape optimization for Dirichlet problems: relaxed formulation and optimality conditions, Appl. Math. Optim., 23, 17-49. MR 92e:49055
  • [15] Buttazzo, G. and Dal Maso, G. 1993 An existence result for a class of shape optimization problems, Arch. Rat. Mech. Anal., 122, 183-195. MR 94i:49052
  • [16] Cabib, E. 1987 A relaxed control problem for two-phase conductors, Ann. Univ. Ferrara Sez. VII, 56, 39-65. MR 89k:49003
  • [17] Cabib, E. and Dal Maso, G. 1988 On a class of optimum problems in structural design, J. Opt. Theory Appl., 56, 39-65. MR 88k:49007
  • [18] Cesari, L. 1983 Optimization, Theory and Applications, Springer-Verlag. MR 85c:49001
  • [19] Clarke, F. 1975 Admissible relaxation in variational and control problems, J. Math. Anal. Appl., 51, 557-576. MR 53:11448
  • [20] Dacorogna, B. 1982 Quasiconvexity and relaxation of non convex problems in the calculus of variations, J. Funct. Anal., 46, 102-118. MR 83g:49025
  • [21] Dacorogna, B. 1989 Direct methods in the Calculus of Variations, Springer. MR 90e:49001
  • [22] De Simone, A. 1993 Energy minimizers for large ferromagnetic bodies, Arch. Rat. Mech. Anal., 125, 99-143. MR 94j:82084
  • [23] Evans, L. C., 1990 Weak Convergence Methods for Nonlinear Partial Differential Equations, CBMS 74, American Mathematical Society. MR 91a:35009
  • [24] Fonseca, I., Kinderlehrer, D., Pedregal, P. 1994 Energy functionals depending on elastic strain and chemical composition, Calc. Var., 2, 283-313. MR 97f:73011
  • [25] Fonseca, I., Müller, S. and Pedregal, P. 1998 Analysis of concentration and oscillation effects generated by gradients I, SIAM J. Math. Anal., 29, n 3, 736-756. CMP 98:11
  • [26] Freddi, L. 1994 Rilassamento e convergenza di problemi di controllo ottimo, Preprint del Dipartimento di Matematica dell'Universitá di Pisa.
  • [27] Gamkrelidze, R. V. 1978 Principles of Optimal Control Theory, Plenum Press, New York. MR 58:33350c
  • [28] Gerard, P. 1991 Microlocal defect measures, Comm. Part. Diff. Eq., 16 (11), 1761-1794. MR 92k:35027
  • [29] James, R. D. and Kinderlehrer, D. 1990 Frustration in ferromagnetic materials, Cont. Mech. Therm., 2, 215-239. MR 92a:82132
  • [30] James, R. D. and Kinderlehrer, D. 1993 A theory of magnetostriction with application to TbDyFe2, Phil. Mag., B 68, 237-274.
  • [31] James, R. D. and Kinderlehrer, D., Magnetoelastic interactions, Zeitschrift für Angewandte Mathematik und Mechanik 76 (Suppl. 2), 1996, pp. 401-404.
  • [32] James, R. D., Kinderlehrer, D., and Ma, L., Modeling magnetostrictive microstructure under loading, in Mathematics of Microstructure Evolution (eds. L.-Q Chen, B. Fultz, J. W. Cahn, J. Manning, J. Morral and J. Simmonds), TMS/SIAM, to appear.
  • [33] James, R. D. and Müller, S. 1994 Internal variables and fine-scale oscillations in micromagnetics, Cont. Mech. and Therm., 6 , 291-336. MR 96a:82045
  • [34] James, R. D. and Wuttig, M. 1996 Magnetostriction of Martensite, Phil. Mag. A, in press.
  • [35] James, R. D. and Wuttig, M. , 1996 Alternative smart materials, Proceedings SPIE Symposium on ``Mathematics and Control in Smart Structures'' (ed. V. V. Varadan and J. Chandra), Vol. 2715, 420-426.
  • [36] Kinderlehrer, D. and Pedregal, P. 1991 Characterizations of Young measures generated by gradients, Arch. Rat. Mech. Anal., 115, 329-365. MR 92k:49089
  • [37] Kinderlehrer, D. and Pedregal, P.1992 Weak convergence of integrands and the Young measure representation, SIAM J. Math. Anal., 23, 1-19. MR 92m:49076
  • [38] Kinderlehrer, D. and Pedregal, P.1994 Gradient Young measures generated by sequences in Sobolev spaces, J. of Geom. Anal., 4, 59-90. MR 95f:49059
  • [39] Kohn, R. V. and Strang, G. 1986 Optimal design and relaxation of variational problems, I, II and III, CPAM, 39, 113-137, 139-182 and 353-377. MR 87d:49019a; MR 87d:49019b; MR 87i:49023
  • [40] Kohn, R. V. and Vogelius, M. 1986 Thin plates with varying thickness, and their relation to structural optimization, Homogenization and Effective Moduli of Materials and Media, IMA Volumes 1, (Ericksen, J., Kinderlehrer, D., Kohn, R., Lions, J. L., eds), Springer-Verlag, 126-149. MR 87k:73044
  • [41] Mascolo, E. and Migliaccio, L. 1988 Relaxation in optimal control theory, Ann. Univ. Ferrara Sez. VII, 34, 247-263. MR 90i:49038
  • [42] Mascolo, E. and Migliaccio, L. 1989 Relaxation methods in control theory, App. Math. Opt., 20, 97-103. MR 90c:49059
  • [43] Müller, S. 1998 Variational models for microstructure and phase transitions, Lecture notes no. 2, MPI, Leipzig.
  • [44] Morrey, Ch. B., 1952 Quasiconvexity and the lower semicontinuity of multiple integrals, Pacific J. Math., 2, 25-53. MR 14:992a
  • [45] Murat, F. 1977 H-convergence, Séminaire d'analyse fonctionelle et numerique de l'Université d'Alger. CMP 98:07
  • [46] Murat, F. and Tartar, L. 1985 Calcul des variations et homogénéisation, in Les méthodes de l'homogénéisation: théorie et applications en physique. Dir. des études et recherches de l'EDF, Eyrolles, Paris, 319-370. MR 87i:73059
  • [47] Murat, F. and Tartar, L. 1985 Optimality conditions and homogenization, Proceedings of Nonlinear Variational Problems, Isola d'Elba 1983, Res. Notes in Math., 127, Pitman, London, 1-8. MR 87b:49011
  • [49] Muñoz, J. and Pedregal, P. 1998 On the relaxation of an optimal design problem for plates, Asympt. Anal., 16. n 2, 125-140. CMP 98:09
  • [48] Muñoz, J. and Pedregal, P. 1998 A refinement on existence of solutions to optimal control problems, submitted.
  • [50] Pedregal, P. 1994 Relaxation in ferromagnetism: the rigid case, J. of Nonlinear Science, 4, 105-125. MR 95a:82119
  • [51] Pedregal, P. 1995 Numerical approximation of parametrized measures, Numer. Funct. Anal. and Opt., 16, (7 & 8), 1049-1066. MR 96h:49023
  • [52] Pedregal, P. 1996 On the numerical analysis of nonconvex variational problems, Numerische Mathematik, 74, 325-336. MR 97j:49023
  • [53] Pedregal, P. 1997 Parametrized Measures and Variational Principles, Birkhäuser, Basel. MR 98e:49001
  • [54] Pedregal, P. 1997 Nonlocal variational principles, Nonlin. Anal., 29, 1379-1392. MR 98m:49033
  • [55] Pedregal, P. 1998 Equilibrium conditions for Young measures, SIAM J. Cont. Opt., 36, n 3, 797-813. CMP 98:11
  • [56] Pedregal, P. 1998 Relaxation in magnetostriction, submitted.
  • [57] Pedregal, P. 1998 Optimal design and constrained quasiconvexity, preprint.
  • [58] Rogers, R. C. 1992 A nonlocal model for the exchange energy in ferromagnetic materials, J. Integral Eq. Appl., 3, 85-127. MR 92i:73027
  • [59] Roubicek, T. 1997 Relaxation in optimization theory and variational calculus, W. De Gruyter, Berlin. MR 98e:49002
  • [60] Sverak, V. 1992 New examples of quasiconvex functions, Arch. Rat. Mech. Anal., 119, 293-300. MR 93h:90072
  • [61] Sverak, V. 1992 Rank-one convexity does not imply quasiconvexity, Proc. Roy. Soc. Edinb., 120A, 185-189. MR 93b:49026
  • [62] Tartar, L. 1977 Cours Peccot, Collège de France.
  • [63] Tartar, L. 1979 Compensated compactness and applications to partal differential equations, Nonlinear analysis and mechanics: Heriot-Watt Symposium, vol. IV, Knops, R. (ed.), Pitman Res. Notes Math., 39, 136-212. MR 81m:35014
  • [64] Tartar, L. 1985 Estimations fines des coefficients homogénéisés, Ennio De Giorgi Colloquium, Ed. by P. Kree, Res. Notes in Math., 125, Pitman, London, 168-187. MR 89f:35030
  • [65] Tartar, L. 1990 H-measures, a new approach for studying homogenisation, oscillations and concentration effects in partial differential equations, Proc. Roy. Soc. Edinb., 115A, 193-230. MR 91h:35042
  • [66] Tartar, L. 1992 On mathematical tools for studying partial differential equations of continuum physics: H-measures and Young measures, in Developments in Partial Differential Equations and Applications to Mathematical Physics, (eds. Buttazzo, Galdi, Zanghirati), Plenum, New York. MR 94c:35031
  • [67] Valadier M. 1990 Young measures, Methods of Nonconvex Analysis, Lect. Notes in Math., 1446, Springer, 152-188. MR 91j:28006
  • [68] Warga, J. 1972 Optimal Control of Differential and Functional Equations, Academic Press, New York. MR 51:8915
  • [69] Young, L. C. 1937 Generalized curves and the existence of an attained absolute minimum in the calculus of variations, Comptes Rendus de la Société des Sciences et des Lettres de Varsovie, classe III, 30, 212-234.
  • [70] Young, L. C. 1942 Generalized surfaces in the calculus of variations, I and II, Ann. Math., 43, 84-103 and 530-544. MR 3:249a; MR 4:49d
  • [71] Young, L. C. 1969 Lectures on Calculus of Variations and Optimal Control Theory, W. B. Saunders. MR 41:4337

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1991): 49J15, 49J45, 73C50, 73K20, 73V25

Retrieve articles in all journals with MSC (1991): 49J15, 49J45, 73C50, 73K20, 73V25


Additional Information

Pablo Pedregal
Affiliation: ETSI Industriales, Universidad de Castilla-La Mancha, 13071 Ciudad Real, Spain
Email: ppedrega@ind-cr.uclm.es

DOI: https://doi.org/10.1090/S0273-0979-99-00774-0
Keywords: Integral functionals, oscillatory behavior, generalized optimization problems, local and nonlocal admissibility constraints
Received by editor(s): October 1, 1997
Received by editor(s) in revised form: October 14, 1998
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society